Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the number of good rational approximations to algebraic numbers


Authors: Julia Mueller and W. M. Schmidt
Journal: Proc. Amer. Math. Soc. 106 (1989), 859-866
MSC: Primary 11J68; Secondary 11J17
DOI: https://doi.org/10.1090/S0002-9939-1989-0961415-1
MathSciNet review: 961415
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study rational approximations $ x/y$ to algebraic and, more generally, to real numbers $ \xi $. Given $ \delta > 0$, and writing $ L = \log (1 + \delta )$, the number of approximations with $ \vert\xi - (x/y)\vert < {y^{ - 2 - \delta }}$ is $ \leq {L^{ - 1}}\log \log H + {c_1}(\delta ,r)$ if $ \xi $ is algebraic of degree $ \leq r$ and of height $ H$ , and is $ \leq {L^{ - 1}}\log \log B + {c_2}(\delta )$ if $ \xi $ is real and we restrict to approximations with $ y \leq B$. It turns out that the dependency on $ H$ resp. $ B$ in these estimates is the best possible, i.e., that the summands $ {L^{ - 1}}\log \log H$ resp. $ {L^{ - 1}}\log \log B$ are optimal.


References [Enhancements On Off] (What's this?)

  • [1] E. Bombieri and A. J. Van der Poorten, Some quantitative results related to Roth's Theorem, J. Austral. Math. Soc. (Series A) 45 (1988), 233-248. MR 951583 (89i:11075)
  • [2] H. Davenport and K. F. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 160-167. MR 0077577 (17:1060d)
  • [3] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 3rd ed., Clarendon Press, Oxford, 1954. MR 0067125 (16:673c)
  • [4] H. Luckhardt, Herbrand-Analysen zweier Beweise des Satzes von Roth: polynomiale Anzahlschranken, The Journal of Symbolic Logic, 54 no. 1 (1989), 234-263. MR 987335 (90k:03056)
  • [5] K. Mahler, An application of Jensen's formula to polynomials, Mathematika 7 (1960), 98-100. MR 0124467 (23:A1779)
  • [6] W. M. Schmidt, The number of simultaneous approximations to algebraic numbers, to appear in Proceedings of Conference in honor of L. K. Hau, Bijing, July 1988, Springer-Verlag. MR 1135815 (93e:11086)
  • [7] E. Wirsing, Approximation mit algebraischen Zahlen beschränkten Grades, J. Reine Angew Math. 206 (1961), 67-77. MR 0142510 (26:79)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11J68, 11J17

Retrieve articles in all journals with MSC: 11J68, 11J17


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0961415-1
Keywords: Rational approximation to algebraic numbers
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society